To the Editor:--Contact urticaria to natural latex and its products, such as rubber gloves, balloons, and condoms, is a well known allergy type (type IV). Furthermore, latex hypersensitivity was recently recognized as one of the major IgE mediated intraoperative anaphylaxis (type I). The risk group for latex hypersensitivity includes healthcare workers, hospital employees, people wearing household rubber gloves, atopic persons, rubber industry workers, and patients, especially children who have multiple surgeries and catheterizations with latex catheters. [2,3].
We encountered an intraoperative latex anaphylaxis in a patient from the eastern part of Turkey who is an practicing farmer in his own land. This 55-yr-old male patient had undergone a lower lip epidermoid Calcium operation. It was noted that the patient was undergoing a surgery for the first time in his life. Meperidine (60 mg) was used for sedation, and induction of anesthesia was achieved using 3 micro gram/kg fentanyl, 5 mg/kg thiopental, and 0.1 mg/kg vecuronium followed by intubation. Anesthesia was maintained by oxygen/nitrous oxide and 1% enflurane. Forty-five minutes after the start of surgery, blood pressure decreased from 110/80 to 60/30 mmHg, and pulse increased from 80 to 110 beats/min. Extensive urticaria had developed on the skin, and severe bronchospasm was heard. Oxyhemoglobin saturation decreased to 85%. All the anesthetic agents were discontinued, and the lungs were ventilated with 100% Oxygen sub 2. Despite rapid intravascular administration of crystalloid and colloid solutions, blood pressure decreased to 30/0 mmHg. Ten- and 20-micro gram doses of intravenous epinephrine were given, and 250 mg methyl prednisolone was administered; blood pressure increased to 60/30 mmHg. An epinephrine infusion at a dosage of 0.05 micro gram *symbol* kg *symbol* sup -1 *symbol* min sup -1 was started. It took about 15 min to stabilize the patient. Anesthesia was maintained with a low-dosage fentanyl infusion, nitrous oxide/oxygen, and the operation was completed within 20 min. Because the patient was not considered to be in the risk group, latex anaphylaxis was not suspected during the operation. An intravenous infusion of epinephrine was discontinued after the patient was taken to the postoperative intensive care unit, and the trachea was extubated uneventfully. Six weeks after discharge, skin test results with fentanyl, thiopental, and vecuronium were negative. Further history revealed that, in his daily farming activities, the patient often used latex gloves that were causing urticaria in his hands and arms. Results of analysis for specific IgE to latex using RAST method are shown in Table 1. Scratch test was performed on the patient using his own rubber gloves, and the result was positive. [4,5].
Even though latex anaphylaxis generally is observed among certain risk groups (medical personnel, rubber industry workers), our case shows that the risk group will be extended with the increasing use of latex products.
Nur Baykara, M.D., Ismail Kati, M.D., Zuhal Arikan, M.D., Anesthesiology and Reanimation Clinic, Kartal Training and Research Hospital, Kartal, Turkey.
Huseyin Oz, M.D., Associate Professor, Department of Anesthesiology, Istanbul University, Cerrahpasa Faculty of Medicine, Istanbul, Turkey.